Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 21, 2021, 2:46 PM EDT for Greenbrier County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 2:46 PM EDT (18:46 UTC)
- Expired
- Jun 21, 2021, 3:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
260
WWUS81 KRNK 211846
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Mon Jun 21 2021
WVZ508-211915-
Western Greenbrier-
246 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...
At 245 PM EDT, a strong thunderstorm was located near Craigsville, or
near Richwood, moving east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Leonard.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3811 8036 3807 8038 3806 8039
3817 8058 3827 8044
TIME...MOT...LOC 1845Z 289DEG 26KT 3828 8059
$$
HANESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:55 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 21, 10:55 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1055 AM EDT Mon Jun 21 2021
.SYNOPSIS...
Claudette will move northeast and away from the Mid-Atlantic region
today while a cold front crosses the Ohio Valley. Showers and
thunderstorms associated with the cold front will bring an
opportunity for rain beginning late this afternoon and
continuing until the front clears the area Tuesday, and some of
the storms this afternoon and evening may be severe. Cooler,
less humid weather is anticipated for the middle of the week as
high pressure builds across the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Monday...
Showers and thunderstorms expected to cross the mountains from
the west late this afternoon and evening.
Claudette exits the stage this morning...moving northeast and
away from the forecast area. In the wake of this system expect
clearing skies and breezy conditions. Model soundings suggest
winds across the mountains at 85H are around 30 kts, so expect
some surface gusts to at least half that magnitude once the low
level inversion breaks later this morning. Included some gusts
upwards of 20-25 kts across the higher ridge crests along the
Blue Ridge.
For this afternoon, will be watching the approach of a cold front in
the Ohio Valley. This front is associated with a moderately strong
upper level trough which is forecast to amplify as it moves eastward
across the Great Lakes and Ohio Valley. Enhanced mid-level flow
through the base of this upper trough will gradually strengthen
throughout the day and this will be the driving mechanism for
thunderstorm development ahead of the front this afternoon. Hi-
Res models bring the leading edge of the thunderstorms into
southeast West Virginia as early as 1PM.
Concern for our forecast area is that we will spend most of the day
in near full sunshine heating up with SBCAPE increasing above 2000
j/kg across the mountains. This along with increasing bulk
shear ahead of the front should drive some strong to severe
storms with potential for wind damage. Uncertainty exists as to
how far east the activity will make it before weakening this
evening.
Initially, downslope winds east of the mountains in the
wake of Claudette will limit CAPE buildup there, but concern is
that DCAPE, due to the strong daytime heating, will increase
above 1000 j/kg allowing for cold pool driven air from
thunderstorms west of the mountains to potentially cross and
penetrate areas east of the Blue Ridge this evening into early
tonight. 12Z RNK sounding came in with a strong cap just below
700 mb. This cap may limit coverage and intensity of the storms
earlier in the afternoon but once the cap is overcome strong to
severe storms will be possible.
For now, best course of action is to blanket the entire
forecast area with a marginal severe threat, but with greater
emphasis on the coverage(higher POPs) and measurable
precipitation (QPF)skewed to areas west of the Blue Ridge.
Temperatures today are expected to be toasty (80s mountains, 90s
foothills and piedmont) along with elevated humidity, but mitigated
by a westerly breeze. Lows tonight are expected to be mainly in the
60s.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM EDT Monday...
A Wet Tuesday Transitioning to A Cool and Drier Midweek
Period...
A deepening trough across the eastern U.S. will be accompanied
by a relatively strong cold front during the period. The front
will enter the western sections of the CWA Tuesday morning and
move across the CWA during the day, reaching the eastern shore
of VA Tuesday night or early Wednesday.
The main question during the period is the threat for severe
thunderstorms and heavy rainfall. At this time, the threat only
appears marginal as (1) timing is not favorable for significant
thunderstorms west of the Blue Ridge with the front arriving
during the morning hours and the expectation of showers/isolated
thunderstorms during the morning and (2) potential for cloud
cover and morning to mid-day showers to reduce
instability/destabilization further east. SPC has kept much of
the region in a "marginal" threat for severe thunderstorms early
Tuesday/before daybreak, with the "marginal" threat confined to
areas east of the Blue Ridge Tuesday afternoon. This seems
sufficient for now given the caveats present above. Timing is
poor for all except the far eastern sections of the CWA for
severe weather on Tuesday. If morning cloud cover can disperse
quickly enough for areas east of the Blue Ridge and before the
best forcing moves further east toward the I-95 corridor, then
scattered thunderstorms could develop east of the Blue Ridge say
from Buckingham to Danville Tuesday afternoon then become more
linear and solid in nature as they move toward the I-95 corridor
by evening. Likely to categorical pops in the morning west with
chance pops west afternoon to likely pops east seem reasonable
at this point, although likely in the upper end of the potential
range. QPF is not a concern given the overall dry conditions in
recent weeks. Any storms will be moving quickly as winds aloft
increase and storms by afternoon will only be scattered.
Temperatures Tuesday will be held down by clouds and
precipitation throughout the morning and into the afternoon in
the west and by building clouds and developing precipitation in
the east. However, some areas east of the Blue Ridge could warm
into the 80s before showers/thunderstorms develop. Areas west of
the Blue Ridge could actually see steady, very slow rising, or
non-diurnal temperature trends Tuesday as cool advection and
morning cloud/precipitation hold temperatures close to morning
lows in the 60s.
Latest models push the front well south and east of the area by
Tuesday night/early Wednesday with high pressure and a very dry
air mass building in across the area for Wed and Thu. This will
be a similar to situation to the mid part of last week when low
temperatures dipped into the 40s (even 30s at Burkes Garden) and
high temperatures only climbed into the 70s despite full
sunshine. We can look forward to similar conditions Wed-Thu of
this week, even though we are at the summer solstice and near
full sunshine expected those two days.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Probabilities of Precipitation,
- High Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential on
Tuesday.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Monday...
Increasing Likelihood of a Wet End to the Week and
Weekend...
The Tuesday frontal system will stall across the southeastern
states during the later half of the week and trail into the Gulf
of Mexico. Surface high pressure will move off the Mid-Atlantic
coast. A long period of southeast flow is likely during the
later half of the week bringing Atlantic moisture into the
region. Aloft, the eastern U.S. upper trough of midweek will
retrograde or reposition itself in the central U.S. as upper
ridging amplifies off the Mid-Atlantic coast. This looks to be a
strong upper ridge with 500mb heights of 595dm or greater.
Consequently, deep southwest flow aloft will develop throughout
the later part of the week and into the weekend bring Gulf
moisture into the region. This combined with disturbances
tracking northeast from the TN into the OH Valley will result in
a daily increase in showers/thunderstorms Friday into the
weekend, especially west of the Blue Ridge where the deepest
moisture and best dynamics/instability will reside. While at
this point the severe threat appears low, the threat for locally
heavy rainfall will increase with several days of increasingly
numerous diurnal convection. Once we evolve into this pattern,
there does not appear to be any clear end to it as upper
troughing remains parked in the central U.S. leaving the eastern
U.S. in a moist and unstable southwest flow.
Maximum temperatures are expected to remain mostly below normal
into the weekend with abundant cloud cover and high
dewpoints/moisture levels. On the contrary, morning low
temperatures will become increasingly muggy by the weekend in
the 60s to lower 70s, quite a contrast from the midweek 40s and
50s.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Probabilities of Precipitation,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 630 AM EDT Monday...
Moisture associated with Tropical Storm Claudette is moving
northeast and away from the forecast area. In its wake expect
winds to increase especially along the ridges with gusty
conditions anticipated at all TAF sites once the surface based
inversion breaks mid morning 13-15Z. Patchy early morning
stratus and fog will also dissipate when the inversion breaks
leaving the forecast area with primarily VFR.
For this afternoon and evening, keep lookout for developing
thunderstorms along an approaching cold frontal boundary from
the west. Showers and some thunderstorms ahead of this front may
begin to approach the western TAF sites as early as 19z/3PM,
with a lingering threat into tonight as the front crosses the
mountains.
Forecast confidence = good.
Extended Aviation Discussion...
A cold front will cross the area Tuesday. Expect MVFR to at
times IFR showers at all TAF sites Tuesday morning, before the
front clears the Piedmont some time Tuesday afternoon. Dry high
pressure will move in behind this front by Tuesday evening and
last until at least Thursday if not Friday as well before enough
moisture returns to increase scattered shower/tstm activity.
Winds behind the front will shift to the NW but not be
especially breezy, and already by Wednesday will switch back
around to light southeasterly as the high pressure moves off the
mid-Atlantic coast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...PMHazardous weather outlook, Jun 21, 2:24 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 224 PM EDT Mon Jun 21 2021 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 224 PM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon and continue into tonight. A few of the storms could become strong to severe this afternoon and evening. The main hazards would be damaging wind gusts and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ003>006-019-020-VAZ032>035-043>047-058-059-221830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 224 PM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected to develop this afternoon and evening. A few of the storms could become strong to severe. The main hazards would be damaging wind gusts and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are expected to develop along and east of the Blue Ridge late Tuesday morning into the afternoon. There is a marginal threat for strong to severe thunderstorms with this activity ending by sunset. Damaging wind gusts and cloud-to-ground lightning would be the main hazards with these thunderstorms. For the remainder of the period, the probability for widespread hazards is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 21, 2:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Mon Jun 21 2021
WVZ508-211915-
Western Greenbrier-
246 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...
At 245 PM EDT, a strong thunderstorm was located near Craigsville, or
near Richwood, moving east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Leonard.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3811 8036 3807 8038 3806 8039
3817 8058 3827 8044
TIME...MOT...LOC 1845Z 289DEG 26KT 3828 8059
HANESThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:43 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| Jun 21, 5:30 PM EDT | Special Weather Statement | RNK | Ashe | 30 min |
| Jun 21, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 47 min |
| Jun 21, 5:58 PM EDT | Special Weather Statement | RNK | Alleghany | 32 min |
| Jun 21, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 61 min |
| Jun 21, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 40 min |
| Jun 21, 7:00 PM EDT | Special Weather Statement | RNK | Watauga | 15 min |
| Jun 21, 7:32 PM EDT | Areal Flood Advisory | RNK | Watauga, Wilkes | 3 hr |
| Jun 21, 7:32 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.